Alert archive / Nevada / Lake Wind Advisories in 2016
Lake Wind Advisory 13, NWS Reno, NV
NWS Reno, NV issued this lake wind advisory at Mar 6, 2016, 2:34 AM PST for 4 counties in Nevada. It took effect at Mar 6, 2016, 7:00 AM PST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Mar 6, 2016, 2:34 AM PST (10:34 UTC)
- In effect from
- Mar 6, 2016, 7:00 AM PST
- Expired
- Mar 6, 2016, 6:00 PM PST
- In force
- 11 hr
- Issued by
- NWS Reno, NV
Counties Churchill County, NV, Lyon County, NV, Pershing County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 52 km from the middle of the area, began a volume at 10:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 10.6 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1519 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
371 WWUS75 KREV 061034 NPWREV URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 234 AM PST SUN MAR 6 2016 NVZ004-070000- /O.NEW.KREV.LW.Y.0013.160306T1500Z-160307T0200Z/ WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- 234 AM PST SUN MAR 6 2016 ...LAKE WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 6 PM PST THIS EVENING FOR PYRAMID LAKE... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A LAKE WIND ADVISORY FOR PYRAMID LAKE, WHICH IS IN EFFECT FROM 7 AM THIS MORNING TO 6 PM PST THIS EVENING. * WINDS: WEST WINDS 10 TO 20 MPH WITH GUSTS TO 30 MPH INCREASING TO 15 TO 25 MPH WITH GUSTS TO 35 MPH IN THE AFTERNOON. * WAVE HEIGHTS: 1 TO 3 FEET. * SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF LAKE WATERS UNTIL CONDITIONS IMPROVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... CHECK LAKE CONDITIONS BEFORE HEADING OUT AND BE PREPARED FOR A SUDDEN INCREASE IN WINDS AND WAVE HEIGHTS. CONSIDER POSTPONING BOATING ACTIVITIES ON THE LAKE UNTIL A DAY WITH LESS WIND. && $$ HTTP://WEATHER.GOV/RENO
2 follow-up statements
026 WWUS75 KREV 062225 NPWREV URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 225 PM PST SUN MAR 6 2016 NVZ004-070200- /O.CON.KREV.LW.Y.0013.000000T0000Z-160307T0200Z/ WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- 225 PM PST SUN MAR 6 2016 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING FOR PYRAMID LAKE... * WINDS: WEST WINDS 15 TO 25 MPH WITH GUSTS TO 35 MPH IN THE AFTERNOON. * WAVE HEIGHTS: 1 TO 3 FEET. * SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF LAKE WATERS UNTIL CONDITIONS IMPROVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... CHECK LAKE CONDITIONS BEFORE HEADING OUT AND BE PREPARED FOR A SUDDEN INCREASE IN WINDS AND WAVE HEIGHTS. CONSIDER POSTPONING BOATING ACTIVITIES ON THE LAKE UNTIL A DAY WITH LESS WIND. && $$ HTTP://WEATHER.GOV/RENO
939 WWUS75 KREV 070144 NPWREV URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 544 PM PST SUN MAR 6 2016 NVZ004-070245- /O.EXP.KREV.LW.Y.0013.000000T0000Z-160307T0200Z/ WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- 544 PM PST SUN MAR 6 2016 ...LAKE WIND ADVISORY WILL EXPIRE AT 6 PM PST THIS EVENING FOR PYRAMID LAKE... THE LAKE WIND ADVISORY FOR PYRAMID LAKE WILL EXPIRE AT 6 PM PST THIS EVENING. WHILE STILL BREEZY...WINDS ARE BEGINNING TO DECREASE ACROSS PYRAMID LAKE THIS EVENING AND SO THE LAKE WIND ADVISORY WILL EXPIRE ON TIME. $$ HTTP://WEATHER.GOV/RENO
What forecasters said that day
The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Mar 5, 10:58 PM PST, 3 hours 36 minutes earlier.
Area forecast discussion, Mar 5, 10:58 PM PST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1058 PM PST SAT MAR 5 2016
.UPDATE...
While winds remain gusty across the region, overall peak gusts
have been below 40 to 45 mph. Therefore, have cancelled the Wind
Advisories and High Wind Warnings across the region this evening.
There may be a brief burst of stronger winds overnight ahead of
the cold front, but still do not expect the stronger winds to be
widespread or last long.
Taking a look at current radar trends this evening, a strong NCFR
(Narrow Cold-Frontal Rainband) formed just ahead of the cold
front, which is situated around north central CA as of 10:45 pm.
MRMS trends indicated rainfall rates of 2 to 4 inches per hour in
this band and reports out of the Sacramento Valley confirmed this
with plenty of flooded areas. The band also produced strong and
damaging winds with Beale Air Force Base even having a peak gust
of 76 MPH. Now what does this mean for the eastern Sierra and
western NV...this band is quite unstable, which will produce high
snowfall rates tonight. It is possible to see snow falling at
rates which would exceed plow capabilities and travel will be
extremely dangerous in the Sierra overnight. Snow levels are
currently in the 6500 to 7500 foot range and will rapidly fall
due to the convective remnants of the NCFR, then will further fall
as the cold front pushes across the region overnight. The unstable
atmosphere in conjunction with the cold front will also allow for
efficient spillover into western Nevada between now and Sunday
morning.
With snow levels dropping off, flooding concerns are being
mitigated. While noticeable rises will occur on area rivers,
creeks, and streams, no flooding is expected at this time. -Dawn
&&
.PREVIOUS DISCUSSION... /Issued 340 PM PST SAT MAR 5 2016/
SYNOPSIS...
Multiple storm systems pushing into the West Coast will bring rounds
of winds, rain and snow through Monday. Significant travel impacts
are likely for the Sierra starting tonight and into Monday. The
Monday morning commute will likely be impacted by snow covered
roads, even in the lower Nevada valleys.
SHORT TERM...
A few changes were made for the afternoon package, mainly to
increase precipitation and snow amounts for the Sierra and in
western NV through Monday morning. Also, we have gone ahead and
issued Winter Weather Advisories for the lower valleys of
northeastern CA and the Reno-Carson City-Minden areas for Sunday
night into Monday morning.
MAIN TAKEAWAYS:
* Winter Storm Warnings in effect for the Lake Tahoe Basin and
Mono County from tonight through Monday morning.
* High Wind Warnings and Wind Advisories in effect this afternoon
and tonight for strong, damaging winds in the Sierra and western
Nevada. Secure outdoor furniture or belongings and be prepared
for the possibility of downed trees and power outages.
* Significant travel impacts likely in the Sierra especially tonight
when snow levels lower below pass level. Have an alternate plan
if you must travel and be prepared for slow downs and delays.
* Another second round of moderate to heavy snow is expected
Sunday night into Monday morning with widespread snow impacts,
even the valley floors of Reno-Carson-City-Minden for the Monday
morning commute.
Moisture is already pushing onshore and into the western slopes of
the Sierra this afternoon with convective areas developing, just
like we saw yesterday afternoon. Snow levels are currently around
7500-8000 feet and expected to come down this evening as heavier
precipitation arrives. Strong winds are expected to continue into
the overnight hours tonight, peaking out around midnight as the
cold front pushes through the area. Main concerns of the high
winds will be crosswinds, downed trees and powerlines, dangerous
boating conditions, as well as blowing dust for areas east of
Highway 395.
The deep atmospheric river is coming onshore tonight, with
precipitable water amounts over 1.4". Impressive precipitation
rates are expected tonight as the atmospheric river makes
landfall. Precip rates of around 0.2-0.4" per hour will be common
in the Sierra starting tonight and through early Sunday morning.
This may cause some problems for creeks and streams in the Sierra,
as heavy rains potentially causing some minor flooding. The
mainstem Truckee River near Truckee and Feather River near Portola
are expected to get to monitor stage, but no flooding is expected
at this time. See hydrology section below for more details.
Heavy rain will transition to heavy snow overnight in the Sierra
as snow levels drop behind the cold front to around 5000 feet by
Sunday morning. Here are the time frames for rain to turn into
snow with the cold frontal passage:
* Donner Pass and Echo Summit: 10PM to 1AM tonight
* Lake Tahoe Level: 1AM to 4AM Sunday
* Highway 395/203 interchange in Mono County: 1AM to 4AM Sunday
morning.
Very heavy snowfall rates are possible in the Sierra tonight, with
2-4" per hour possible at times. For tonight, Sierra snowfall
will be around 1-2 feet with 6-12 inches at the 6000-7000 foot
level. These heavy snowfall rates will create significant travel
concerns. Delays and closures are likely, as well as whiteout
conditions that may prove deadly for any backcountry users
especially in the overnight hours. Additional snowfall is expected
again Sunday night with the second wave. The storm total snowfall
amounts tonight through Monday morning will end up around 1-2
feet for 6000-7000 feet (including Lake Tahoe) and 2-4 feet for
elevations above 7000 feet. Localized heavier amounts are possible
near the Sierra Crest.
Snow levels will lower to valley floors (around 4000 feet Sunday
night) with snowfall potential to the lower elevations as well. We
have issued Winter Weather Advisories for the lower elevations of
northeastern CA and far western NV, including Reno- Sparks-
Carson-Minden. We expect to see widespread 2-4 inches for the
valley floors of western NV along with 4-8 inches possible for the
foothills and elevations above 5000 feet. This will be a major
impact to the Monday morning commute and people should plan to
allow for extra time to reach their destinations Monday morning.
Hoon
LONG TERM...Tuesday through Saturday...
Medium range guidance seems to be in a little better agreement for
overall weather pattern through Friday, indicating less activity
through midweek, then becoming more active Thursday-Friday. Next
weekend there is more model divergence, with scenarios ranging
widely from dry and mild to another significant wind and
precipitation event for much of the region.
Tuesday is most likely to be the driest day of the upcoming week as
ridge builds into the Sierra. This ridge is projected to flatten
Tuesday night-Wednesday with some warm air advection moisture
spreading into the Sierra and western NV. The better chances for
snow and rain are indicated mainly north of I-80, but precipitation
amounts should generally be light. These warm advection events
typically contain an isothermal layer below 700 mb when they occur
at night, so we kept snow levels rather low thru early Wed morning
(mainly between 4500-5500 feet), before rising quickly during the
day.
A stronger low pressure is then on track for later in the week,
although the main moisture feed appears to be stalling across
northwest-north central CA for much of Thursday, before pushing
through the Sierra Thursday night-early Friday. Given this overall
trend, we emphasized the winds becoming the main impact for
Thursday, with potential for strong gusts above 50 mph in lower
elevations and above 100 mph for Sierra ridges. Some precip is
probable over northeast CA and near the Sierra Crest during the day
Thursday, but the best chances appear to hold off until Thursday
night and early Friday, then diminishing to showers during the day
Friday. This storm does not appear as cold with snow levels behind
the front only dropping to near 5000-5500 feet, limiting potential
for snow accumulation for valley floors. Precip/snowfall amounts
near the Sierra are highly uncertain for this event, as the location
of the main moisture feed could still vary before the main trough
and cold front pushes it through the remainder of the region.
For next weekend, overall forecast confidence becomes lower due to
greater model discrepancies. While some scenarios suggest a
rebuilding of a ridge which would bring dry conditions with
temperatures rising to above average, others maintain a series of
moderate to strong shortwaves reaching the Sierra with a cooler air
mass. Given the overall active weather pattern with a strong Pacific
jet stream likely to persist, we will trend toward the more
aggressive storm potential, with a decent chance of snow for the
Sierra and rain-snow mix in lower elevations, and temperatures
cooler than average. MJD
AVIATION...
Widespread weather impacts to aviation will continue through early
Monday. Strong gusty winds will affect the entire forecast area for
the next couple of days, with the strongest surface gusts up to 55
kt through tonight east of the Sierra. Over the ridges...gusts will
exceed 90 kts. Widespread turbulence is expected across the region,
with LLWS possible at times especially Sunday-Sunday night.
Tonight the snow levels will begin falling, leading to IFR or worse
conditions especially for terminals near the Sierra. Heavy
accumulating snows are likely at KTVL/KTRK/KMMH overnight and early
Sunday with over 6 inches on pavement likely. For lower elevations
rain will increase tonight which may end as a brief period of snow
early Sunday morning, with paved surfaces generally wet.
Additional round of snow returns to the region Sunday night into
Monday morning, with IFR or worse conditions again and another 6 or
more inches accumulating on runways at terminals near the Sierra.
Impacts for lower elevations are more likely with this event, where
a couple inches of snow may accumulate on paved surfaces. MJD
HYDROLOGY...
Heavy rain this evening will lead to rapid rises on rivers, creeks
and streams mainly for northeast CA and around the Tahoe basin
including the Middle Fork Feather, Susan and Truckee rivers. The
timing of the changeover to snow will determine how much of a rise
will occur. The current projection of a quick drop in snow levels
between 10 PM and 1 AM would probably keep all mainstem rivers below
flood stage. However, if the rain persists longer than anticipated
then the threat for minor river flooding would increase (on the
Truckee River, this potential would remain well upstream from Reno,
mainly near the city of Truckee). Smaller creeks and streams around
the Tahoe basin may briefly rise above bankfull even with the most
likely timing of the rain-snow changeover, but significant flooding
impacts are unlikely. MJD
&&
.REV Watches/Warnings/Advisories...
NV...Winter Weather Advisory from 4 PM Sunday to 10 AM PST Monday
NVZ005.
Winter Storm Warning until 10 AM PST Monday NVZ002.
Winter Weather Advisory from 4 PM Sunday to 10 AM PST Monday
NVZ003.
CA...Winter Weather Advisory from 4 PM Sunday to 10 AM PST Monday
CAZ070-071.
Winter Storm Warning until 10 AM PST Monday CAZ072-073.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoNearby
Lake Wind Advisories in Nevada, 2016Every lake wind advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.